Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 75, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 20, 2017, 3:19 PM MDT for 4 counties in North Dakota. It was in force for 56 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2017, 3:19 PM MDT (21:19 UTC)
- Expired
- Jul 20, 2017, 4:15 PM MDT
- In force
- 56 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dunn County, ND, McKenzie County, ND, McLean County, ND, Mountrail County, ND
The radar
The Minot AFB radar (KMBX), 162 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 3:19 PM MDT | HAIL 1.5 | 10 Sse Watford City, ND | RELAYED VIA SOCIAL MEDIA. |
| Jul 20, 3:24 PM MDT | HAIL 1.25 | 10 S Watford City, ND | MOSTLY QUARTERS WITH SOME HALF DOLLARS. |
| Jul 20, 4:23 PM MDT | TSTM WND DMG | Halliday, ND | DEPUTY REPORTS MULTIPLE SNAPPED POWER POLLS IN HALLIDAY. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 2:50 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.3 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -373 J/kg
- Mixed-layer LCL
- 1690 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
908
WUUS53 KBIS 202119
SVRBIS
NDC025-053-055-061-202215-
/O.NEW.KBIS.SV.W.0075.170720T2119Z-170720T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
419 PM CDT THU JUL 20 2017
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Central Dunn County in southwestern North Dakota...
Northwestern McLean County in south central North Dakota...
Southeastern McKenzie County in northwestern North Dakota...
Southeastern Mountrail County in northwestern North Dakota...
* Until 515 PM CDT/415 PM MDT/
* At 417 PM CDT/317 PM MDT/, a severe thunderstorm was located 6
miles west of Mandaree, or 22 miles east of Watford City, moving
east at 25 mph. Another severe thunderstorm was located over the
South Unit of Theodore Roosevelt National Park, moving east at 35
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Mandaree around 430 PM CDT.
Other locations impacted by this severe thunderstorm include Skunk
Creek Bay Recreation Area, Twin Buttes, Pouch Point Recreation Area,
Deep Water Creek Recreation Area, Oakdale, Parshall Bay Recreation
Area and Johnsons Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Lake Sakakawea, get away from the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4789 10312 4794 10204 4757 10210 4757 10220
4733 10221 4733 10214 4728 10215 4732 10303
4733 10304 4733 10309 4773 10334
TIME...MOT...LOC 2117Z 258DEG 23KT 4772 10282
HAIL...1.00IN
WIND...60MPH
$$
VINING1 follow-up statement
335
WWUS53 KBIS 202141
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
441 PM CDT THU JUL 20 2017
NDC025-053-055-061-202215-
/O.CON.KBIS.SV.W.0075.000000T0000Z-170720T2215Z/
Dunn ND-McLean ND-McKenzie ND-Mountrail ND-
441 PM CDT THU JUL 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM
CDT/415 PM MDT/ FOR CENTRAL DUNN...NORTHWESTERN MCLEAN...SOUTHEASTERN
MCKENZIE AND SOUTHEASTERN MOUNTRAIL COUNTIES...
At 439 PM CDT/339 PM MDT/, a severe thunderstorm was located over
Mandaree, or 25 miles north of Killdeer, moving east at 25 mph.
Another severe thunderstorm was located west of Little Missouri
State Park, and west of Oakdale, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Killdeer, Halliday, Dunn Center, Dodge, Mandaree, Indian Hills
Recreation Area, Little Missouri State Park, Mckenzie Bay Recreation
Area, Pouch Point Recreation Area, Deep Water Creek Recreation Area,
Oakdale, Skunk Creek Bay Recreation Area, Twin Buttes, Parshall Bay
Recreation Area and Johnsons Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Lake Sakakawea, get away from the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4789 10312 4794 10204 4757 10210 4757 10220
4733 10221 4733 10214 4728 10215 4732 10303
4733 10304 4733 10309 4773 10334
TIME...MOT...LOC 2139Z 260DEG 21KT 4774 10266
HAIL...1.00IN
WIND...60MPH
$$
VININGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:54 PM MDT, 25 minutes earlier.
Area forecast discussion, Jul 20, 2:54 PM MDT, 25 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 354 PM CDT Thu Jul 20 2017 .SHORT TERM...(This evening through Friday) Issued at 214 PM CDT Thu Jul 20 2017 Water vapor imagery shows a mid-level impulse sliding eastward through Montana over the axis of a southern plains high. At the surface a deepening low was found over southeastern Montana with strong southerly flow centered over the Montana/North Dakota border. Steep mid-level lapse rates, surface dew points reaching the low 60s, and cross-boundary effective bulk shear in the 40-50 knot range has built an environment ample for supercells across western North Dakota. Currently convection has initiated in an area of 850 mb warm air advection over the northwestern corner of the state. Convection-allowing models have consistently depicted further development along a surface convergence zone over far western North Dakota where a cumulus field has started to develop. With the strong deep layer shear profile and inverted V signatures on the western forecast soundings, large hail and damaging winds will be the main threats for any storm that forms in this area, especially early in its life cycle. A non-zero tornado risk does exist, highlighted by the SPC Day One update. Convective activity will shift eastward into the evening hours with likelihood for severe modes decreasing as storms move into central North Dakota. Showers and thunderstorms will be possible through the overnight hours, especially north central on the nose of a strengthening low level jet. Friday...a closed upper level low will meander east over the southern Canadian Prairie, shifting a surface boundary eastward through the state. A seasonably moist warm sector and strong bulk shear values will allow for another possible round of severe weather, especially for central and eastern North Dakota. The 850 mb thermal ridge axis stays centered over the upper high plains until later in the evening, keeping high temperatures in the 80s and 90s across the state. .LONG TERM...(Saturday through Thursday) Issued at 214 PM CDT Thu Jul 20 2017 As the previously mentioned Canadian low exits the area early Saturday, flow shifts to the northwest with a surface high moving in, leading to a dry post-frontal environment and gusty surface winds. 12Z global model runs mostly agree on northwesterly flow shifting out by the beginning of the week, showing signals of a somewhat active pattern and above average temperatures. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1230 PM CDT Thu Jul 20 2017 VFR conditions will prevail across western and central ND this afternoon. However, thunderstorms may develop across western ND along a surface pressure trough this afternoon, and could then move into central ND by this evening (although we are not confident they will survive that far eastward). A few strong to severe thunderstorms may be possible with large hail and damaging winds. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...AE LONG TERM...AE AVIATION...JV
Hazardous weather outlook, Jul 20, 1:37 PM MDT, 1 hour 42 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 237 PM CDT Thu Jul 20 2017 NDZ001>003-009>011-017>021-031>034-040>045-211945- Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn- Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton-Slope- Hettinger-Grant-Bowman-Adams-Sioux- 237 PM CDT Thu Jul 20 2017 /137 PM MDT Thu Jul 20 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are possible across western into portions of central North Dakota this afternoon into this evening. The main threat would be large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Severe thunderstorms are possible across central North Dakota on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Spotter activation may be needed again on Friday over central North Dakota. NDZ004-005-012-013-022-023-025-035>037-046>048-050-051-211945- Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-Burleigh- Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey- 237 PM CDT Thu Jul 20 2017 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms will be possible late this afternoon into this evening. Some storms may become strong, with some isolated severe storms possible. If a storm becomes severe, large hail and damaging wind gusts will be the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Severe thunderstorms are possible across central North Dakota on Friday. .SPOTTER INFORMATION STATEMENT... Spotters could be needed tonight, and again Friday afternoon and evening.
In the hours before
Special weather statement, Jul 20, 12:47 PM MDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Bismarck ND
147 PM CDT THU JUL 20 2017
NDZ009-201930-
Williams-
147 PM CDT THU JUL 20 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WILLIAMS COUNTY UNTIL
230 PM CDT...
At 147 PM CDT, a strong thunderstorm was located 12 miles west of
Williston, moving east at 40 mph.
Winds gusts to 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Williston, Ray, Epping, Bonetrail, Wheelock, White Tail Bay
Recreation Area, Lewis And Clark State Park, Spring Brook and
Blacktail Lake.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4843 10404 4852 10308 4813 10301 4814 10304
4813 10309 4815 10310 4813 10321 4809 10325
4809 10359 4811 10361 4812 10359 4813 10359
4811 10364 4812 10369 4810 10374 4810 10404
TIME...MOT...LOC 1847Z 268DEG 37KT 4822 10387
HEINERTSpecial weather statement, Jul 20, 1:31 PM MDT, 1 hour 48 minutes before
Special Weather Statement National Weather Service Bismarck ND 231 PM CDT THU JUL 20 2017 NDZ002-009-010-017-202015- McKenzie ND-Mountrail ND-Williams ND-Burke ND- 231 PM CDT THU JUL 20 2017 ...STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL BURKE... NORTHEASTERN MCKENZIE...EAST CENTRAL WILLIAMS AND WESTERN MOUNTRAIL COUNTIES UNTIL 315 PM CDT... At 229 PM CDT, Doppler radar was tracking strong thunderstorms from 7 miles southeast of Ray, to 5 miles northwest of Keene, moving northeast at 45 mph. Half inch hail and wind gusts to 50 mph will be possible with these storms. Locations impacted include... Stanley, New Town, Tioga, Ray, Powers Lake, Ross, Lostwood, Belden, Van Hook Park, 4 Bears Lodge, White Earth, Keene, White Earth Bay Recreation Area, Charlson, White Tail Bay Recreation Area and Tobacco Garden Bay Recreation Area. If you are on or near Lake Sakakawea, get out of the water and move indoors or inside a vehicle. Remember, If you can hear thunder, you are close enough to be struck by lightning. Do not be caught on the water in a thunderstorm. Campers should move to a sturdy shelter until these storms pass. && LAT...LON 4792 10318 4832 10319 4866 10243 4794 10214 TIME...MOT...LOC 1929Z 235DEG 37KT 4829 10301 VINING
Local storm report, Jul 20, 3:03 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
403 PM CDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 7 E SATHER DAM 47.67N 103.65W
07/20/2017 E1.00 INCH MCKENZIE ND PUBLIC
ALSO ESTIMATED 40-50 MPH WIND GUSTS. MOSTLY
PEA SIZE HAIL WITH A FEW AS BIG AS QUARTERS.
HAIL LASTED ABOUT 2 MINUTES.
&&
ZHThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 3:59 AM MDT | Special Weather Statement | BIS | Pierce | 31 min |
| Jul 20, 4:36 AM MDT | Special Weather Statement | BIS | Pierce | 24 min |
| Jul 20, 12:47 PM MDT | Special Weather Statement | BIS | Williams | 43 min |
| Jul 20, 1:31 PM MDT | Special Weather Statement | BIS | Mountrail | 44 min |
| Jul 20, 2:15 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie | 60 min |
| Jul 20, 2:49 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie | 56 min |
| Jul 20, 3:27 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, Slope, Stark | 63 min |
| Jul 20, 3:56 PM MDT | Special Weather Statement | BIS | Pierce | 49 min |
| Jul 20, 4:05 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, Stark | 55 min |
| Jul 20, 4:17 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, McLean, Mercer | 58 min |
| Jul 20, 4:33 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Hettinger, Slope | 57 min |
| Jul 20, 5:01 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Morton, Stark | 59 min |
| Jul 20, 5:13 PM MDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Morton, Oliver, Stark | 33 min |
| Jul 20, 5:29 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Grant, Hettinger, Slope, Stark | 61 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.